Virginia, 2020Hail and Damaging Winds in Virginia, June 4, 2020
June 4, 2020 · NWS RNK · 13 events in 8 counties and zones
A weak upper-level impulse moving through the area combined with plenty of heat and humidity to allow for the development of afternoon thunderstorms. A few of these storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper-level impulse moving through the area combined with plenty of heat and humidity to allow for the development of afternoon thunderstorms. A few of these storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 12:13 PM EST, 54 minutes earlier.
Area forecast discussion, Jun 4, 12:13 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
113 PM EDT Thu Jun 4 2020
.SYNOPSIS...
We will stay south of a front into Saturday as it stalls across
the mid-Atlantic/Ohio Valley. Another front will finally push
through Saturday with less humid air arriving Sunday.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 1205 PM EDT Thursday...
showers/storms forming along the southern Appalachians up the
Blue Ridge toward Roanoke early this afternoon, and will shift
across the piedmont thru the afternoon. A secondary area across
the WV mountains into far SW Va, especially late as piece of
upper shortwave heads from KY into the WV mountains by 8pm.
Expect heavy rainers, with storm motion in the 10-15 kt range.
Models showing best instability developing over the piedmont
this afternoon with MLCAPEs of 1500-2500 J/KG. There is a little
bit of dry air in the boundary layer despite dewpoints in the
60s where DCAPES exceed 1000 J/KG, so needless to say, damaging
winds are the main threat if storms reach severe limits. Warmer
boundary layer temps should limit hail size.
Nested NAM and other CAMs suggest storms start as individual
pulse but could take on a multi- cellular pattern as they shift
off the Blue Ridge this afternoon and head east- northeast
across the piedmont.
Look for a lull after 8-9pm, before next wave arrives overnight,
mainly impacting the central Appalachians, and for now keeping pops
overnight in the chance range across the mountains, while the
piedmont dries out.
The next upstream shortwave then arrives Friday and heads slowly
east to the Blue Ridge by late afternoon. Will see another day where
coverage of showers/storms increases by midday into the mid
afternoon. The instability also increases but still lacking shear
and low levels are slightly more moist, so the severe threat is
limited, but cannot rule out isolated damaging winds, and localized
flooding, as storm motion stays somewhat limited by weaker flow
aloft.
Temperatures stay muggy tonight with lows in the 60s, and even 70
across the piedmont east of Highway 29. Cloud cover increasing
sooner Friday appears to limit heating, but still more typical of
early June with mid 70s to around 80 west, to mid 80s east.
Forecast confidence is best this afternoon/evening and then average
for storm coverage overnight into Friday. Confidence on temps is
above average.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...
A cold front will approach the Mid Atlantic during Friday night and
cross overhead on Saturday. The threat for scattered showers and
thunderstorms should linger throughout this time with activity
diminishing late Friday night and picking up again by Saturday
afternoon. A potent upper level trough should follow behind the cold
front on Saturday night, while high pressure begins to build from
the north. Drier and slightly cooler air will arrive by Sunday
morning as the cold front sags further southward.
With high pressure gaining control overhead on Sunday, all attention
will turn to Cristobal in the Gulf of Mexico. NHC and the global
models still have this system on track to reach Louisiana during
Sunday night. As it heads northward along the lower Mississippi
River Valley by early Monday morning, an upper level ridge will
build across the Ohio River Valley and move eastward. This ridge
should push the upper level trough toward the Atlantic Ocean and set
up rather warm days ahead to start the new work week.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 100 PM EDT Thursday...
The remnants of Cristobal will serve as the main weather interest
during this period as they cross over Arkansas and Missouri during
Monday and Tuesday. Meanwhile, the Mid Atlantic should remain warm
and dry with surface high pressure and an upper level ridge in
control. Eventually, a cold front should interact with the remnants
of Cristobal by Tuesday afternoon. Some of this tropical moisture
may sneak eastward and spark a slight chance of showers and
thunderstorms across the northwest North Carolina mountains due to
orographical lift and instability.
The cold front should head eastward across the Ohio River Valley
during Tuesday night into Wednesday. Increasing moisture across the
Appalachian Mountains should lead to greater chances of showers and
thunderstorms by Wednesday and Wednesday night. However, confidence
has diminished on pinpointing the timing and impacts of the rainfall
due to increasing discrepancies in the global models. The ECMWF has
delayed the frontal passage to Wednesday night and Thursday, while
the GFS tries to block the forward progress of the cold front due to
an occluding low pressure area off the East Coast. Nevertheless, it
should remain rather warm throughout this period.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 106 PM EDT Thursday...
VFR conditions will continue through the period. Exceptions will
be with storms this afternoon, with most sites potentially see a
storm moving across with IFR vsbys to MVFR ceilings.
Should see less coverage after 00z/05, though another
disturbance may push more showers toward LWB/BLF after 00z, but
confidence is low on adding this to the taf. Also low confidence
on fog depending on how rain falls in vicinity of the airports
and any clearing occurs late tonight.
Another round of showers and storms expected Friday but mainly
after 18z.
Forecast confidence is high on ceilings/vsbys and winds outside
storms, and lower overnight with fog/vsbys.
Extended Aviation Discussion...
Frontal boundary stays north of us into early Saturday before
pushing across during the day Sat. Expect good coverage of
storms Friday afternoon/early evening, the less overnight into
Saturday. VFR expect with storms and any late night fog.
High pressure builds in for Sunday into Monday, though we are
monitoring the track of Cristobal, but most models keep the rain
west of us through Monday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...KK/WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...KK/WP
Hazardous weather outlook, Jun 4, 2:33 AM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
333 AM EDT Thu Jun 4 2020
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
050745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
333 AM EDT Thu Jun 4 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected today. A few of these may
become strong to severe with damaging winds, hail and isolated
flooding the main threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-050745-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
333 AM EDT Thu Jun 4 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected Today. A few of these may
become strong to severe with damaging winds the main threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 4, 11:49 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1249 PM EDT Thu Jun 4 2020
NCZ001>003-018-019-VAZ015>017-032-033-041800-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Patrick-Franklin-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax,
Floyd, Stuart, and Rocky Mount
1249 PM EDT Thu Jun 4 2020
...THUNDERSTORMS WITH HEAVY RAIN, GUSTY WINDS AND SMALL HAIL
DEVELOPING EARLY THIS AFTERNOON...
Thunderstorms are forming along the crest of the Blue Ridge this
afternoon, and moving into the foothills. A few of these storms
will bring torrential rains, winds gusting over 30 mph and small
hail.
Special weather statement, Jun 4, 1:07 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Thu Jun 4 2020
NCZ002-VAZ015-041845-
Alleghany-Grayson-
207 PM EDT Thu Jun 4 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY
IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
At 207 PM EDT, a strong thunderstorm was located over Piney Creek, or
over Mouth Of Wilson, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Independence...
Mouth Of Wilson...
Bridle Creek...
Piney Creek...
and Scottville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3670 8125 3658 8108 3649 8132 3650 8133
3652 8133 3654 8135 3657 8135 3658 8140
TIME...MOT...LOC 1807Z 223DEG 10KT 3657 8130
PWEvent by event
6 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Franklin
- When
- June 4, 1:07 PM EST
- Where
- Franklin County, 2.76 mi N of Burnt Chimney
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.140, -79.830
Lightning sparked a barn fire, resulting in hay bales and tractor trailers full of lumber stored within the barn to completely burn.
Hail, Franklin
- When
- June 4, 1:08 PM EST
- Where
- Franklin County, 3.54 mi NW of Ferrum
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.960, -80.060
Thunderstorm Wind, Franklin
- When
- June 4, 1:14 PM EST
- Where
- Franklin County, 4.98 mi NNW of Burnt Chimney
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.160, -79.880
A roof of a mobile home was blown off by severe thunderstorm wind gusts.
Hail, Franklin
- When
- June 4, 1:29 PM EST
- Where
- Franklin County, 0.55 mi W of Hardys Ford
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.220, -79.830
Hail, Pittsylvania
- When
- June 4, 1:38 PM EST
- Where
- Pittsylvania County, 2.35 mi NNE of Straightstone
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.050, -79.110
Thunderstorm Wind, Roanoke
- When
- June 4, 1:45 PM EST
- Where
- Roanoke County, 2.6 mi WNW of Poages Mill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.220, -80.090
Several trees were blown down by thunderstorm winds within the Poor Mountain Nature Preserve in Roanoke County.
Hail, Bedford
- When
- June 4, 1:55 PM EST
- Where
- Bedford County, 0.69 mi N of Montvale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -79.730
Thunderstorm Wind, Botetourt
- When
- June 4, 2:12 PM EST
- Where
- Botetourt County, Arcadia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.550, -79.630
A tree was blown down by severe thunderstorm winds on Arcadia Road.
Thunderstorm Wind, Rockbridge
- When
- June 4, 2:32 PM EST
- Where
- Rockbridge County, 1.38 mi N of Natural Bridge Stati
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 37.620, -79.500
A tree was blown down by severe thunderstorm winds near the Bank of Botetourt in Natural Bridge Station.
Hail, Rockbridge
- When
- June 4, 2:37 PM EST
- Where
- Rockbridge County, 1.64 mi W of Glasgow
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.630, -79.480
Hail, Buena Vista (C)
- When
- June 4, 2:47 PM EST
- Where
- Buena Vista (C) County, 0.88 mi NW of Buena Vista
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.740, -79.380
Thunderstorm Wind, Rockbridge
- When
- June 4, 3:18 PM EST
- Where
- Rockbridge County, 0.69 mi N of Raphine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.940, -79.230
Severe thunderstorm winds blew down a tree onto playground equipment in Raphine, resulting in minor damage.
Thunderstorm Wind, Smyth
- When
- June 4, 3:26 PM EST
- Where
- Smyth County, 1.49 mi SSE of Mc Mullin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.800, -81.560
Multiple trees were blown down by severe thunderstorm winds along Laurel Springs Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, June 4, 20201 death · 1 event
- Flash Flood and Hail in Pennsylvania, June 4, 2020$163,000 · 1.5 in hail · 54 events
- Hail and Damaging Winds in Minnesota, June 4, 2020$758,000 · 65 kt wind · 12 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$179,000 · 2.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, June 4, 2020$51,000 · 1 in hail · 44 events
- Damaging Winds in Virginia, June 4, 2020$111,000 · 60 kt wind · 21 events
- Hail and Damaging Winds in Texas, June 4, 2020$108,000 · 1.75 in hail · 5 events
- Flood and Hail in Ohio, June 4, 2020$36,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$5,000 · 1.75 in hail · 47 events
- Damaging Winds in Ohio, June 4, 2020$60,000 · 50 kt wind · 7 events
- Tornadoes and Hail in Tennessee, June 4, 2020$65,000 · EF0 · 3 events
- Damaging Winds in Pennsylvania, June 4, 2020$30,000 · 50 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902950, 902935, 902937, 902945, 902946, 902943, 902947, 902940, 902938, 902948, 902941, 902939, 902942.